Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
178 Doctors are Online

Are leg weakness, back pain and bowel incontinence suggestive of cauda equina syndrome?

User rating for this question
Very Good
Answered by

Neurologist
Practicing since : 2004
Answered : 3107 Questions
Question
Hello, my Primary Physician suggested that I may have symptoms of Cauda Equine Syndrome. Specific problems are weakining of both my legs (Quads), All over Back Pain (i have Fibromyalgia so it is difficult to isolate) and worse of all is uncontrollable Bowel Movements. The wearing of the legs has been over the past year, the uncontrollable Bowel Movements have just began within the last 3-4 months. I have read up on this syndrome and it appears to be an emergency, my symptoms have been getting progressively worse.
Any thoughts?

Would it be appropriate to see a Spine Surgeon (who I have seen regarding my Cervical Surgery), and/or a Neurologist? Within Neurology, is there a specialty that I should look for? Or let the Spine Surgeon recommend one in this area?
Thank you.

I neglected to note that the Odensetron and Omeprazole were prescribed recently as well. Some years ago I had Ulcers in the Stomach and Esophagus. The GI Doctor has recommended the following:
Colonoscopy, Endoscopy, and the insertion of an electrode in my spine to aid with managing the Anal Sphincter. They scheduled the procedure and I refused because I was not fully informed of why it should be done and, what would the danger associated be. I have tried to get their office to call me with this info and I am getting frustrated and angry. Lastly, I mentioned my GP suggested that I could possibly have Cauda Equine but did not suggest any follow up. Only that it could potentially paralyze me. It was not the GP I saw but his Nurse Practitioner.
Lastly, the uncontrolled Bowel Movements occur after a normal Bowel Movement, and then I will have 'accidents of Diarrhea' immediately after. I have been suffering from bouts of Diarrhea not uncontrolled for about 9 months now.
Again, Thank you
Fri, 4 May 2018 in Brain and Spine
 
 
Answered by Dr. Olsi Taka 2 hours later
Brief Answer:
Cauda equina possible, but should see your GP.

Detailed Answer:
I read your question carefully and I understand your concern.

Weakness of both legs does raise a concern for compression of the nerve bundle which leaves the spinal cord (cauda equina) or the spinal cord itself. I am not convinced that is the case as usually rather than bowel control issues it is bladder control issues which predominate and are much more common. However weakness in both legs requires evaluation. If you are to see a specialist I would start with a general neurologist rather then a neurosurgeon since for the moment we do not have a cause, won't necessarily need surgery, a neurologist is more qualified for diagnostic pathways.

As for how much of an emergency it is....since symptoms have been present for some month it is not a matter of absolute urgency, no major damage should happen in a matter of of a few days. However it shouldn't be postponed for months either, should be evaluated inside the next 2 weeks. So whether to wait for a specialist appointment or go to emergency room depends on how long you'd have to wait for the appointment. Waiting times vary from one country to the other, in some patients have to wait only for days, in some places for months. If the latter case then I wouldn't wait and would go to emergency room if cauda equina syndrome is suspected.
However before doing that I would ask to see the GP instead of the nurse practitioner. There are other signs which are present in compression of cauda equina of the spine (reflexes, sensitivity, muscle wasting etc) which he can evaluate and determine whether there is really a strong suspicion of cauda equina (which would warrant neurological evaluation and urgent imaging inside a couple of weeks at most) or if there is no such indication.

I remain at your disposal for other questions.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor